Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Amarillo, TX

April 16, 2017Carson County, Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 16, 2017, 6:47 PM CDT for Carson County, Gray County, Texas. It was in force for 58 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2017, 6:47 PM CDT (23:47 UTC)
Expired
Apr 16, 2017, 7:45 PM CDT
In force
58 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Carson County, TX, Gray County, TX

The radar

The Amarillo radar (KAMA), 57 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 7:03 PM CDTHAIL 1.758 Ne Groom, TX
Apr 16, 7:04 PM CDTHAIL 25 Ne Groom, TX
Apr 16, 7:04 PM CDTHAIL 29 Ne Groom, TX
Apr 16, 7:12 PM CDTHAIL 1.757 Nnw Groom, TX
Apr 16, 7:32 PM CDTHAIL 1.756 Nw Groom, TX
Apr 16, 7:35 PM CDTHAIL 1.55 N Groom, TX
Apr 16, 7:52 PM CDTHAIL 24 Nw Groom, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 3:37 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WUUS54 KAMA 162347
SVRAMA
TXC065-179-170045-
/O.NEW.KAMA.SV.W.0018.170416T2347Z-170417T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
647 PM CDT SUN APR 16 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Carson County in the Panhandle of Texas...
  Southwestern Gray County in the Panhandle of Texas...

* Until 745 PM CDT

* At 647 PM CDT, a severe thunderstorm was located 8 miles southeast
  of White Deer, or 15 miles southwest of Pampa, moving southeast at
  5 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Groom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3531 10123 3537 10116 3544 10101 3529 10076
      3518 10105 3518 10118
TIME...MOT...LOC 2347Z 322DEG 6KT 3534 10108 

HAIL...1.75IN
WIND...60MPH
 
$$

14
2 follow-up statements
225 
WWUS54 KAMA 170014
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
714 PM CDT SUN APR 16 2017

TXC065-179-170045-
/O.CON.KAMA.SV.W.0018.000000T0000Z-170417T0045Z/
Carson TX-Gray TX-
714 PM CDT SUN APR 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN CARSON AND SOUTHWESTERN GRAY COUNTIES...

At 713 PM CDT, a severe thunderstorm was located 7 miles northeast of
Groom, or 17 miles south of Pampa, moving southeast at 5 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Groom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3531 10123 3537 10116 3544 10101 3529 10076
      3518 10105 3518 10118
TIME...MOT...LOC 0013Z 322DEG 6KT 3530 10105 

HAIL...1.75IN
WIND...60MPH
 
$$

14
913 
WWUS54 KAMA 170034
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
734 PM CDT SUN APR 16 2017

TXC065-179-170045-
/O.CON.KAMA.SV.W.0018.000000T0000Z-170417T0045Z/
Carson TX-Gray TX-
734 PM CDT SUN APR 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN CARSON AND SOUTHWESTERN GRAY COUNTIES...

At 734 PM CDT, a severe thunderstorm was located 6 miles northeast of
Groom, or 19 miles south of Pampa, moving southeast at 5 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Hail may 
         accumulate on roadways causing hazardous travel. 

Locations impacted include...
Groom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3531 10123 3537 10116 3538 10107 3524 10090
      3518 10105 3518 10118
TIME...MOT...LOC 0034Z 322DEG 6KT 3527 10102 

HAIL...2.00IN
WIND...60MPH
 
$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 5:58 PM CDT, 49 minutes earlier.

Area forecast discussion, Apr 16, 5:58 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
558 PM CDT Sun Apr 16 2017

.AVIATION...
For the 00z TAFs...
Isolated to scattered thunderstorms this evening expected to
remain well east of all terminals, in region of greater
instability.  Slight chance of thunderstorms exists across the
greater part of the forecast area after midnight, with likelihood
of a direct impact at any of the terminals too low to include in
forecasts at this time.  Expecting MVFR and IFR ceilings to
develop late this evening and overnight as northeast low-level
winds maintain moisture supply.  Much uncertainty regarding of
timing of flight category transitions, so amendments will be
likely.  Lifting of ceilings into VFR expected Monday afternoon.

Cockrell

&&

.PREV DISCUSSION... /Issued 321 PM CDT Sun Apr 16 2017/

SHORT TERM...Through tonight...
A surface low was located near McLean, Texas this afternoon. A
cold front has stalled from the northeast Texas Panhandle
southwestward into western Donley County. A surface trough is
located just east of the stalled front. Thunderstorms are expected
to develop and move southeastward across the eastern Texas
Panhandle with help from these features. An old outflow boundary
has also moved into the far eastern Texas Panhandle. This has
caused the winds to be more backed to the southeast which will
improve the directional low level flow into any thunderstorms that
develop. However, this outflow air is a little on the cool side
and may not help in the instability department for the storms. At
any rate, the best chance of thunderstorms will be across the
southeast Texas Panhandle as we move through the evening. Heavy
rain, large hail and damaging winds will be the main threats from
these storms. More isolated showers and non-severe storms will be
possible behind the front overnight across the rest of the area as
a couple of upper air disturbances move over.

LG

LONG TERM...Monday through Saturday...
Monday will see high pressure start to build in. Easterly flow
will allow for low level upslope to create a stratus deck that
could stick around most of the day. A weak shortwave will be
crossing the area Monday afternoon, and it has the chance to set
off some showers and thunderstorms. The limiting factors to
whether or not the Panhandles will see these is if we can get the
stratus to clear out and allow for diurnal heating to aid in
creating instability. Short range models indicate the storms are
more likely to form over New Mexico, which may lead to these dying
off before they get to the Panhandles.

Tuesday through Thursday will be dry as zonal flow takes over
before the next big system comes down. Models are coming more into
consensus on the arrival time/location. Precip looks likely to
start Thursday night and push out by Saturday morning. Forecast
soundings don't show much in terms of chances for severe weather.
The cold front associated with the system will bring some colder
temps to the area, but for now, only seeing cold rain to go with
it.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                54  74  57  85  59 /  20  20   5   0   0
Beaver OK                  54  71  58  87  63 /  30  20  10   0   5
Boise City OK              50  70  53  85  56 /  20  20  10   0   5
Borger TX                  56  75  57  87  61 /  20  20   5   5   0
Boys Ranch TX              54  76  55  88  58 /  20  20   5   0   0
Canyon TX                  53  75  57  85  59 /  20  20   5   0   0
Clarendon TX               56  75  59  85  60 /  50  20  20   0   5
Dalhart TX                 51  73  53  86  55 /  20  20  10   0   0
Guymon OK                  53  71  55  87  60 /  20  20  10   0   5
Hereford TX                52  76  56  85  58 /  20  20   5   0   0
Lipscomb TX                55  72  58  85  62 /  30  20  10   0   5
Pampa TX                   54  72  58  84  61 /  30  20  10   5   0
Shamrock TX                57  74  59  85  61 /  60  20  20   0   5
Wellington TX              58  76  59  85  61 /  60  20  20   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/14
Hazardous weather outlook, Apr 16, 2:27 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
227 PM CDT Sun Apr 16 2017

OKZ001>003-TXZ001>020-170900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
227 PM CDT Sun Apr 16 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the southeastern two-thirds of
the combined Texas and Oklahoma Panhandles this afternoon and
evening. The best chance for thunderstorms will be across the far
southeast Texas Panhandle generally along and southeast of a line
from Clarendon to Shamrock. Some storms may be severe with large
hail and damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

While highly conditional, there is a slight chance for isolated
thunderstorms across a large portion of the combined Panhandles on
Monday. The threat for strong to severe storms looks minimal at
this time.

Thunderstorms will be possible again on Thursday Night and Friday
of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

Beat

In the hours before

Local storm report, Apr 16, 5:36 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
536 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             3 W LEFORS              35.44N 100.85W
04/16/2017  E0.88 INCH       GRAY               TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700327

BEAT
Local storm report, Apr 16, 5:53 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
553 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 SE LEFORS             35.43N 100.79W
04/16/2017  E1.00 INCH       GRAY               TX   TRAINED SPOTTER

            ON HISHWAY 273

&&

EVENT NUMBER AMA1700328

JC
Local storm report, Apr 16, 5:54 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             1 S LEFORS              35.43N 100.80W
04/16/2017  E1.75 INCH       GRAY               TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700329

LG
Local storm report, Apr 16, 5:59 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
559 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             6 SW LEFORS             35.38N 100.88W
04/16/2017  E1.00 INCH       GRAY               TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700331

LG
Local storm report, Apr 16, 6:03 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
603 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             9 SE KINGSMILL          35.40N 100.95W
04/16/2017  E1.00 INCH       GRAY               TX   STORM CHASER

&&

EVENT NUMBER AMA1700332

LG
Local storm report, Apr 16, 6:14 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             11 S PAMPA              35.39N 100.96W
04/16/2017  M2.00 INCH       GRAY               TX   STORM CHASER

&&

EVENT NUMBER AMA1700333

BEAT

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:54 PM CDTSpecial Weather StatementAMAGray36 min
Apr 16, 5:17 PM CDTSevere Thunderstorm WarningAMAGray58 min
Apr 16, 5:53 PM CDTSevere Thunderstorm WarningAMACarson, Gray67 min
Apr 16, 6:36 PM CDTTornado WarningAMAGray13 min
Apr 16, 6:58 PM CDTSpecial Weather StatementAMARoberts32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.